Hail, Lea
- When
- May 30, 3:28 PM MST to 3:33 PM MST
- Where
- Lea County, 11 mi W of Crossroads
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.520, -103.521
An upper level low pressure system was over Baja, California and was moving eastward. High wind shear was across Southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low pressure system was over Baja, California and was moving eastward. High wind shear was across Southeast New Mexico. Moderate moisture and instability were across the area. These conditions contributed to thunderstorms that produced hail across Southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 12:39 PM MST, 2 hours 49 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CDT Sun May 30 2021
.DISCUSSION...
Clouds packing us in this morning has pushed expected initiation of
severe storms until later this afternoon. The late clearing of
clouds will also help keep us cooler with mostly 80s expected today.
While the severe storm threat has decreased slightly for this
afternoon across the east, multiple rounds of storms are still
expected as the closed low off of Baja CA moves eastward today. Hi-
res models are all over the place with location and timing of
development, however, storms look to develop over the higher terrain
and trek eastward through the afternoon and evening. A separate line
of storms is expected to move down across SE New Mexico and the
Permian Basin late tonight through Monday morning. Expect large
hail, frequent lightning, strong wind gusts and potentially even a
tornado or two with these storms. The greatest chance for large hail
and/or tornadoes looks to be over Eddy and Lea counties in SE New
Mexico today and tonight but the threat will be nonzero across West
Texas as well. Storm motion in this mornings sounding was 7kts, so
localized flash flooding is expected with these storms as well. The
severe threat will continue through Monday morning with the flooding
threat existing through at least 12z Monday. Have gone ahead and
issued a Flash Flood watch for tonight through Monday afternoon for
parts of the Permian Basin.
If we have an active afternoon today with storms, Monday's severe
threat will weaken substantially and we may finally get a break. If
that is not the case, expect another day of severe storms for
Memorial Day activities. Regardless, rain will be off and on for
much of the day across the Permian Basin and Trans Pecos. Highs
Monday afternoon will be mostly in the upper 70s to 80s with 90s
along the Rio Grande. An upper level trough over the region this
week will help keep us cool with thunderstorms possible each
afternoon. Severe weather chances decrease after Tuesday, but
thunderstorms will continue to be possible each day through the
weekend. The main concern with storms this week will be heavy
rain/flooding. Highs for Tuesday will be mostly in the 70s, with low
to mid 80s for Wednesday-Friday.
-Zuber
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 75 61 74 / 70 70 70 40
Carlsbad 65 84 62 78 / 40 50 30 30
Dryden 70 86 68 81 / 40 40 50 50
Fort Stockton 67 86 64 79 / 40 40 40 50
Guadalupe Pass 59 82 56 75 / 40 30 20 40
Hobbs 61 77 57 74 / 70 80 30 30
Marfa 55 87 56 79 / 40 30 20 70
Midland Intl Airport 66 80 62 74 / 60 60 50 40
Odessa 66 80 62 76 / 60 60 50 40
Wink 68 87 63 80 / 50 50 40 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 11 PM CDT this evening through Monday
afternoon for Borden-Dawson-Gaines-Glasscock-Howard-Martin-
Mitchell-Scurry.
&&
88/44Hazardous Weather Outlook National Weather Service Midland/Odessa TX 207 PM CDT Sun May 30 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-311915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 207 PM CDT Sun May 30 2021 /107 PM MDT Sun May 30 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe storms, capable of producing large hail, damaging winds, and an isolated tornado. Heavy rain may also result in flash flooding. A Flash Flood Watch is in effect beginning 11 PM CDT for the northeast Permian Basin and Western Low Rolling Plains. Elsewhere, thunderstorms are possible. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight risk of severe thunderstorms Monday, and a marginal risk Tuesday. Any severe storms that do develop will be accompanied by large hail, damaging winds, and an isolated tornado. Heavy rain may also result in flash flooding. A Flash Flood Watch is in effect until 1 PM CDT Monday for the northeast Permian Basin and Western Low Rolling Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement
National Weather Service Midland/Odessa TX
349 PM MDT Sun May 30 2021
NMZ029-302230-
Northern Lea County NM-
349 PM MDT Sun May 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 430
PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Caprock, or 27 miles northwest of Tatum, moving northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Caprock.
LAT...LON 3343 10336 3334 10371 3339 10376 3340 10372
3357 10372 3357 10337
TIME...MOT...LOC 2149Z 230DEG 7KT 3346 10372
88The Cannon AFB radar (KFDX), 124 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959586, 959587.